Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Albany, NY

May 10, 2018Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 10, 2018, 4:29 PM EDT for Schoharie County, New York. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 4:29 PM EDT (20:29 UTC)
Expired
May 10, 2018, 5:15 PM EDT
In force
46 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Schoharie County, NY

The radar

The Albany radar (KENX), 27 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:50 PM EDTTSTM WND DMG2 Sw Schoharie, NYTREE AND LARGE TREE LIMBS DOWN ON SUNNYSIDE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS51 KALY 102029
SVRALY
NYC095-102115-
/O.NEW.KALY.SV.W.0014.180510T2029Z-180510T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
429 PM EDT THU MAY 10 2018

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Northern Schoharie County in east central New York...

* Until 515 PM EDT.

* At 428 PM EDT, a severe thunderstorm was located near
  Richmondville, or 7 miles west of Cobleskill, moving east at 45
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cobleskill around 440 PM EDT.
  Middleburgh, Schoharie and Central Bridge around 450 PM EDT.

Other locations impacted by this severe thunderstorm include Zeh
Corners, Beekman Corners, West Richmondville, Seward, Old Central
Bridge, Lawyersville, Huntersland, Warnerville, Sharon and Carlisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4278 7447 4277 7446 4278 7425 4276 7426
      4275 7431 4271 7427 4271 7419 4273 7418
      4272 7417 4265 7417 4257 7424 4255 7424
      4253 7423 4259 7466 4264 7463 4274 7467
      4278 7467
TIME...MOT...LOC 2028Z 275DEG 40KT 4269 7463 

HAIL...<.75IN
WIND...60MPH
 
$$

NAS
1 follow-up statement
991 
WWUS51 KALY 102051
SVSALY

Severe Weather Statement
National Weather Service Albany NY
451 PM EDT THU MAY 10 2018

NYC095-102115-
/O.CON.KALY.SV.W.0014.000000T0000Z-180510T2115Z/
Schoharie NY-
451 PM EDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN SCHOHARIE COUNTY...

At 450 PM EDT, a severe thunderstorm was located over Schoharie, or 7
miles east of Cobleskill, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Schoharie County, including the following locations...
Old Central Bridge, Lawyersville, Huntersland, Warnerville, Carlisle,
Grovenor Corners, Old Stone Fort, Becker Corners, Vintonton and
Mineral Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 7448 4276 7436 4275 7433 4274 7431
      4271 7427 4271 7419 4273 7418 4272 7417
      4265 7417 4257 7424 4255 7424 4253 7423
      4258 7451 4271 7451 4275 7450
TIME...MOT...LOC 2050Z 274DEG 37KT 4267 7434 

HAIL...<.75IN
WIND...60MPH
 
$$

NAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:48 PM EDT, 41 minutes earlier.

Area forecast discussion, May 10, 3:48 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Albany NY
348 PM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will move through this afternoon into early
this evening, which will be accompanied by scattered showers and
thunderstorms. High pressure will briefly build in tomorrow with
fair and dry weather. A warm front will bring showers and a chance
of thunderstorms back to the region late Friday night into Saturday
with cool conditions.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 345 PM EDT... The Slight Risk across the southwestern
portion of the forecast area has been reduced to a Marginal Risk
by SPC. The main reason is the lack of robust instability and
abundant low-level moisture with sfc dewpts in the 40s to mid
50s.

A line of showers and thunderstorms continues to approach from
central NY and PA. The lack of robust low-level moisture is
going to mitigate the severe weather threat across the forecast
area. We get into a mini warm sector in the mid-late afternoon
with sfc dewpts getting into the lower to mid 50s. There is
decent shear upstream as hinted by the 12Z KBUF sounding, but
the 12Z KALY sounding is more stable. A few strong ref cores
along a line are possible from KALB south and west in the 21Z-
00Z time frame based on the latest CAMS such as the 3-km HRRR
and 12Z NAMnest. Some gusty winds are possible with any
thunderstorm in the 35-50 mph range and a rogue severe or two
can not be ruled out. The model soundings hint at inverted-V
type signatures. We will see if we can muster SBCAPEs of
500-1000 J/kg. The latest RAP SBCAPE analysis has the best
instability of 500-1000 J/kg over central NY with 0-6 km bulk
shear values of 35-45 kts.

The line of showers and thunderstorms should crumble with the
stabilization of the boundary layer with the loss of the diurnal
heating. Isolated to scattered showers will linger early this
evening, as an initial surge of subsidence occurs in the wake
of the front. A secondary cold front drops south/southeast from
northern NY between 05Z-09Z with some clouds, isolated showers
over the higher terrain and sprinkles. Some slight chance pops
were kept in for the early morning. Strong cold advection occurs
in the wake of the front with lows in the mid and upper 40s
over most of the forecast area. Some 30s are possible over the
southern Adirondacks, southern Greens, and eastern Catskills.
The winds will be gusty from the west at 10-15 mph with gusts in
the 20-30 mph range, and will veer to the northwest at 5-15 mph
with a few gusts around 25 mph.

Tomorrow will be a cool and dry May day with high pressure
building in from the northern Great Lakes Region, and southern
Ontario. The strong subsidence from the sfc high will yield
mostly sunny conditions early on, before some high clouds
increase from the south and west late in the day. These clouds
will be ahead of the old cold front which will begin to lift
back north as a warm front from the OH Valley and Mid Atlantic
States with thermal advection rainfall FRI night. Highs on
Friday were projected based on the a blend of the NAM and GFS
MOS guidance with upper 50s to mid 60s mainly in the lower
elevations, and 50s to lower 60s over the hills and mtns. A few
upper 60s may be possible over the mid-Hudson Valley and NW CT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Friday, High pressure ridges in central and northern Great
Lakes Region seasonable weather. Compared to our recent weather,
it will be cooler with temps a tad below normal for May (mainly
60s for valley locations and 50s for the terrain). Some increase high
clouds will occur from the south in the afternoon ahead of a
warm front from the mid-west and Ohio Valley.

Friday night, Impressive low level jet upstream, warm advection
and elevated instability will result in clouds thicken and
lower quickly ahead of a warm front and upstream convection. Some
showers and embedded thunderstorms from the south to southwest
to north to northeast across the forecast area, especially after
midnight south of I 90. We increased POPS into the high chc and
likely range after midnight in the warm advection regime, again
mainly along and south of I 90. Lows will be of the wet bulb
variety in the upper 30s across the Dacks to upper 40s for mid-
Hudson Valley into NW CT. Due to elevated nature of this
convection no severe weather is expected at this time.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A frontal system should continue slowly settling south of the region
Saturday night-Sunday, as weak waves of low pressure track eastward
along the boundary. 00Z/10 model guidance continues to suggest some
showers may occasionally affect southern portions of the region,
from the southeast Catskills, mid Hudson Valley into Litchfield
County CT, and perhaps as far north as the southern Berkshires
Saturday night-Sunday, where chance PoPs are indicated. Have
included a layer of slight chance PoPs further north and east into
the Mohawk/Schoharie Valley and Capital Region, in case any
individual waves along the front strengthen enough to bring showers
farther north than currently indicated. Some sunshine will be
possible by Sunday afternoon for areas north of the I-90 corridor.
Saturday night lows mainly in the 40s, although some 30s will be
possible across portions of the western Adirondacks if skies clear
out. Highs Sunday mainly in the 60s.

For Sunday night-Tuesday, still can not rule out some showers across
portions of the mid Hudson Valley and NW CT through Monday morning,
otherwise have indicated generally dry conditions as mid/upper level
flow veers into the west/northwest, which should temporarily shunt
low/mid level moisture south of the region. Assuming this occurs,
expect warmer daytime highs with mid 60s to lower 70s Monday, and
70s to near 80 in valley areas Tuesday (lower 70s across higher
terrain). Sunday night lows mainly in the 40s.

The frontal boundary to our south may begin lifting northward as a
warm front for Tuesday night into Wednesday. Have indicated
increasing chances for showers and isolated thunderstorms during
this period. It may become fairly humid with a deep southerly flow
developing, with highs in the upper 60s to mid 70s, and overnight
lows mainly in the 50s to near 60.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A cold front will move across the region late this afternoon
into early this evening with some scattered showers and
thunderstorms. A secondary cold front with isolated showers will
move through around midnight. High pressure will ridge in with
cooler and drier weather for tomorrow.

VFR conditions are expected most of the afternoon, except for
lapses to MVFR and perhaps even IFR levels with scattered
showers and thunderstorms between 21Z-00Z/FRI. Tempo groups were
used to address the scattered showers and thunderstorms. VFR
conditions will return in the wake of the front with sct-bkn
cigs 4-6 kft AGL. Some high MVFR cigs may linger at KPSF until
02Z/FRI. A secondary cold front will pass through between 04Z-
08Z/FRI with the skies clearing and the winds shifting from the
W/SW to the W/NW. Some scattered mid and high clouds will
persist into the the mid morning before clearing with the sfc
anticyclone building in.

South to southwest winds at 8-15 kts will continue this
afternoon, with some gusts of 20-25 kt range possible,
especially at KALB/KPSF. The winds will shift into the west
tonight at 8-14 kt with some gusts of 20-25 kt gusts possible.
The winds will then veer to the west to northwest between 06Z-
12Z/Fri at 8-12 kts...and continue into the afternoon.

Winds will much stronger, and variable in direction in and near
any heavy showers and/or thunderstorms.

Outlook...

Friday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday to Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Scattered showers and some thunderstorms will impact the region
today ahead of the initial warm front then followed by a cold
front. Minimum RH values of 50 to 70 percent are expected today.
Southerly winds of 10 to 20 mph with higher gusts are also
expected.

Tonight, depending on where precipitation occurs, average RH
values recover to between 70 and 90 percent. Winds become west-
northwest of speeds between 10 and 20 mph with occasional higher
gusts in the wake of the cold front passage.

&&

.HYDROLOGY...
Scattered showers and a few thunderstorms into this evening,
as low pressure and an associated cold front and surface
prefrontal trough approach from the Great Lakes region. Rainfall
amounts from about a tenth up to around four tenths of an inch
are expected at this time, with higher amounts across the
western Mohawk Valley and southwest Adirondacks. These amounts
should have minimal impacts on area streams and rivers.

A more widespread, soaking rainfall is expected late Friday
night into Saturday with totals of a third of an inch to an inch
possible across the region.

Dry weather returns for the second half of the weekend into the
middle of next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Wasula
NEAR TERM...Wasula
SHORT TERM...SND/BGM
LONG TERM...SND/KL
AVIATION...Wasula
FIRE WEATHER...BGM/Wasula
HYDROLOGY...BGM/Wasula
Hazardous weather outlook, May 10, 3:29 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Albany NY
329 PM EDT Thu May 10 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
329 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This Afternoon and Tonight.

There is a slight to low chance of mainly non severe thunderstorms
this afternoon into the early evening ahead of a cold front. Some
gusty winds of 40 to 50 mph are possible with the thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another chance for thunderstorms arrive late Friday night into
Saturday, mainly along and south of Interstate 90. Some locally heavy
rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:03 PM EDTSevere Thunderstorm WarningALYAlbany31 min
May 10, 5:22 PM EDTSpecial Weather StatementALYUlster53 min
May 10, 5:36 PM EDTSpecial Weather StatementALYRensselaer24 min
May 10, 6:13 PM EDTSpecial Weather StatementALYUlster32 min
May 10, 6:46 PM EDTSpecial Weather StatementALYUlster29 min
May 10, 7:05 PM EDTSpecial Weather StatementALYDutchess25 min
May 10, 7:28 PM EDTSpecial Weather StatementALYPutnam32 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.